Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Springfield, MO

March 21, 201425 counties in Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this red flag warning at Mar 21, 2014, 4:17 AM CDT for 25 counties in Missouri; Cherokee County, Kansas. It took effect at Mar 21, 2014, 9:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2014, 4:17 AM CDT (09:17 UTC)
In effect from
Mar 21, 2014, 9:00 AM CDT
Expired
Mar 21, 2014, 6:00 PM CDT
In force
9 hr
Issued by
NWS Springfield, MO
All 26 counties

Cherokee County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 33 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3139 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WWUS83 KSGF 210917
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CDT FRI MAR 21 2014

...HIGH FIRE DANGER TODAY...

.WEATHER CONDITIONS THAT ARE CONDUCIVE FOR A RAPID SPREAD OF
IGNITED WILDLAND FIRES WILL EVOLVE OVER PORTIONS OF THE OZARKS
TODAY.

THE COMBINATION OF STRONG WIND GUSTS...A DRY AIRMASS...AND DRY
VEGETATION WILL CREATE THIS FIRE DANGER FROM MID MORNING THROUGH
THIS AFTERNOON.

KSZ101-MOZ055>058-067>071-077>081-088>095-101>103-211730-
/O.NEW.KSGF.FW.W.0011.140321T1400Z-140321T2300Z/
CHEROKEE-BENTON-MORGAN-MILLER-MARIES-ST. CLAIR-HICKORY-CAMDEN-
PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-DADE-
GREENE-WEBSTER-WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-
STONE-
417 AM CDT FRI MAR 21 2014

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY VEGETATION
FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY VEGETATION...WHICH
IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 101 CHEROKEE. IN 
  MISSOURI...FIRE WEATHER ZONE 055 BENTON...FIRE WEATHER ZONE 
  056 MORGAN...FIRE WEATHER ZONE 057 MILLER...FIRE WEATHER ZONE 
  058 MARIES...FIRE WEATHER ZONE 067 ST. CLAIR...FIRE WEATHER 
  ZONE 068 HICKORY...FIRE WEATHER ZONE 069 CAMDEN...FIRE WEATHER 
  ZONE 070 PULASKI...FIRE WEATHER ZONE 071 PHELPS...FIRE WEATHER 
  ZONE 077 BARTON...FIRE WEATHER ZONE 078 CEDAR...FIRE WEATHER 
  ZONE 079 POLK...FIRE WEATHER ZONE 080 DALLAS...FIRE WEATHER 
  ZONE 081 LACLEDE...FIRE WEATHER ZONE 088 JASPER...FIRE WEATHER 
  ZONE 089 DADE...FIRE WEATHER ZONE 090 GREENE...FIRE WEATHER 
  ZONE 091 WEBSTER...FIRE WEATHER ZONE 092 WRIGHT...FIRE WEATHER 
  ZONE 093 NEWTON...FIRE WEATHER ZONE 094 LAWRENCE...FIRE 
  WEATHER ZONE 095 CHRISTIAN...FIRE WEATHER ZONE 101 MCDONALD...
  FIRE WEATHER ZONE 102 BARRY AND FIRE WEATHER ZONE 103 STONE.

* WINDS...SOUTHWEST 13 TO 23 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...HIGH FIRE DANGER IS EXPECTED FROM MID MORNING THROUGH
  THIS AFTERNOON.

* RELATIVE HUMIDITY...LOW TO MID 20S.

* TEMPERATURES...IN THE LOW TO MID 70S.

* IMPACTS...ANY OUTDOOR BURNING WILL BE DIFFICULT TO CONTAIN AND
  CONTROL. GRASS FIRES WILL SPREAD QUICKLY UNDER THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CRAMER
2 follow-up statements
747 
WWUS83 KSGF 212124
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT FRI MAR 21 2014

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

KSZ101-MOZ055>058-067>071-077>081-088>095-101>103-212300-
/O.CON.KSGF.FW.W.0011.000000T0000Z-140321T2300Z/
CHEROKEE-BENTON-MORGAN-MILLER-MARIES-ST. CLAIR-HICKORY-CAMDEN-
PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-DADE-
GREENE-WEBSTER-WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-
STONE-
424 PM CDT FRI MAR 21 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY VEGETATION FOR PORTIONS
OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 101 CHEROKEE. IN 
  MISSOURI...FIRE WEATHER ZONE 055 BENTON...FIRE WEATHER ZONE 
  056 MORGAN...FIRE WEATHER ZONE 057 MILLER...FIRE WEATHER ZONE 
  058 MARIES...FIRE WEATHER ZONE 067 ST. CLAIR...FIRE WEATHER 
  ZONE 068 HICKORY...FIRE WEATHER ZONE 069 CAMDEN...FIRE WEATHER 
  ZONE 070 PULASKI...FIRE WEATHER ZONE 071 PHELPS...FIRE WEATHER 
  ZONE 077 BARTON...FIRE WEATHER ZONE 078 CEDAR...FIRE WEATHER 
  ZONE 079 POLK...FIRE WEATHER ZONE 080 DALLAS...FIRE WEATHER 
  ZONE 081 LACLEDE...FIRE WEATHER ZONE 088 JASPER...FIRE WEATHER 
  ZONE 089 DADE...FIRE WEATHER ZONE 090 GREENE...FIRE WEATHER 
  ZONE 091 WEBSTER...FIRE WEATHER ZONE 092 WRIGHT...FIRE WEATHER 
  ZONE 093 NEWTON...FIRE WEATHER ZONE 094 LAWRENCE...FIRE 
  WEATHER ZONE 095 CHRISTIAN...FIRE WEATHER ZONE 101 MCDONALD...
  FIRE WEATHER ZONE 102 BARRY AND FIRE WEATHER ZONE 103 STONE.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* TIMING...THROUGH 6 PM. 

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* TEMPERATURES...AROUND 70.

* IMPACTS...ANY OUTDOOR BURNING WILL BE DIFFICULT TO CONTAIN AND 
  CONTROL. GRASS FIRES WILL SPREAD QUICKLY UNDER THESE 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
704 
WWUS83 KSGF 212301
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT FRI MAR 21 2014

KSZ101-MOZ055>058-067>071-077>081-088>095-101>103-220015-
/O.EXP.KSGF.FW.W.0011.000000T0000Z-140321T2300Z/
CHEROKEE-BENTON-MORGAN-MILLER-MARIES-ST. CLAIR-HICKORY-CAMDEN-
PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-DADE-
GREENE-WEBSTER-WRIGHT-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-
STONE-
601 PM CDT FRI MAR 21 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR 
GUSTY WINDS...LOW HUMIDITY...AND DRY VEGETATION FOR PORTIONS OF 
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS...

A PASSING COLD FRONT HAS BROUGHT A SHIFT AND SLIGHT DECREASE IN
WINDS EARLY THIS EVENING. NORTHWEST WINDS OF 10 TO 15 MPH WILL
CONTINUE THROUGH MID EVENING WITH RELATIVE HUMIDITIES IN THE 25 TO
40 PERCENT RANGE. WHILE THIS WILL RESULT IN ELEVATED FIRE WEATHER
CONDITIONS INTO MID-EVENING...CRITICAL FIRE WEATHER CONDITIONS ARE
NO LONGER ANTICIPATED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 21, 3:37 AM CDT, 40 minutes earlier.

Area forecast discussion, Mar 21, 3:37 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 AM CDT Fri Mar 21 2014

.SHORT TERM...(Today and Saturday)

A fantastic Ozarks Friday is on tap as temperatures warm into the 70s
this afternoon. This warm weather is much welcomed after the
relentless winter we've experienced over the past 6 months.

We do need to monitor fire weather conditions closely. As a matter
of fact, we are going to post a Red Flag Warning for a large
portion of the forecast area today.

Early morning relative humidities are already ranging from the
upper 20s to the lower 40s. Surface winds should increase toward
20 mph this morning and early afternoon. Therefore red flag
criteria should easily be met by late morning for many locations.
South central Missouri will likely experience lighter winds,
therefore will keep those counties out.

A cold front will surge across the region this evening, bringing a
colder airmass to the area. Overnight lows will fall into the 30s,
with Saturday afternoon highs struggling to warm out of the low
50s.

There is also a chance for some convective showers and an isolated
thunderstorm along the front late this afternoon and early
evening. This precipitation risk will occur along and south of
Interstate 44. Most locations will likely stay dry.

.LONG TERM...(Saturday Night through Thursday)

Another wave will approach the region Saturday night bringing rain
and light snow chances to southern Missouri. Liquid precipitation
amounts should be confined below one half of an inch in all areas.
There does appear to be sufficient cold air for a few flurries or
light snow mixed in with the rain. No snow accumulations are
anticipated Saturday night. Precipitation should end by Sunday
morning.

Northwest flow will strengthen early in the work week, bringing
another fast moving shortwave trough through the Ozarks. While the
Ozarks airmass will be lacking in moisture, there should be enough
for some light rain in some areas Monday into Monday evening.

I wouldn't summerize the boat just yet. A reinforcing shot of
Canadian air will follow this disturbance, sending temperatures
back into the low 20s both Monday and Tuesday night.

Beyond Tuesday and into the end of next week, medium range models
are showing indications of southwest flow evolving. This would
lead to warmer and more active weather. The Gulf of Mexico is beat
up at the moment and water temperatures are cold for the time of
year.

Much like the spring of 2010, it could be difficult to transport
quality moisture into the Ozarks for a few weeks...or until the
Gulf can recover.

Have a great Friday !

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1157 PM CDT THU MAR 20 2014

VFR conditions will continue through much of Friday with
increasing high clouds. Low level wind shear will develop late
tonight and continue into Friday morning. Brisk and gusty south to
southwest winds will develop on Friday as a cold front approaches
from the west. This front may bring some isolated showers and
thunderstorms to far southern Missouri around sunset. We decided
to include a PROB30 group to cover this at Branson. Winds will
then shift to the northwest behind the front and diminish Friday
evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Mar 20, 9:33 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 PM CDT THU MAR 20 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220245-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
933 PM CDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN ON
  FRIDAY AHEAD OF AN APPROACHING COLD FRONT. THE FRONT MAY
  PRODUCE SOME ISOLATED THUNDERSTORMS BY THE LATE AFTERNOON
  INTO THE EVENING HOURS OVER SOUTHERN AND SOUTH CENTRAL
  MISSOURI. ISOLATED LIGHTNING STRIKES WILL BE THE MAIN HAZARD
  WITH ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.